Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 103, NWS Paducah, KY

July 18, 2001Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Jul 18, 2001, 7:32 PM CDT for Ripley County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2001, 7:32 PM CDT (00:32 UTC)
Expired
Jul 18, 2001, 8:15 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ripley County, MO

The radar

The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:37 PM CDTHail 0.75Doniphan, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2001-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2866 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2001-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2866 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1334 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:00 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 1:00 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
100 PM CDT WED JUL 18 2001

PRIMARY FCST CHALLENGE IS ON NEXT TWO VORTS. IR PICS SHOW 1ST POTENT
VORT JUST UPSTREAM WITH COOLING TOPS/INCREASING LTG STRIKES IN STL
VCNTY...EXTENDING WWARD ALONG QUASI-STNRY LOW LAYER BOUNDARY...AS
FAR WEST EVEN AS MCI. NOTE H7 CAPPING TEMPS 10-12C PLUS INHIBITING
CONVECTION IN STILL SOUPY AIR MASS TO SOUTH AND WEST OF BOUNDARY.

MODELS PRODUCE DIFFERING SOLUTIONS ON EXACT TRACKS AND TIMING OF TWO
COMPLEXES BUT IN GENERAL THEIR DIFFERENCES WON'T MAJORLY AFFECT ZFP
WORDING. PER RECENT COORDINATION WITH SPC...1ST POTENT VORT SLIDING
SE OUT OF STL WL BE ENCOUNTERING MOISTURE RICH AND DIURNALLY JUICED
ATMOSPHERE IN PAH FA...WITH UPCOMING WW FOR MUCH OF AREA THRU 23Z.
SHOULD BE A LULL THEN IN EARLY NIGHT ACTIVITY FOLLOWED BY LATE
NIGHT/EARLY MORNING NEXT CHC PCPN AS 2ND VORT TOPS RIDGE AND SLIDES
SE JUST EAST OF MID LEVEL CAPPING. SUM EFFECT IS HIGHEST POPS NORTH
AND EAST...TAPERING TO LOWER POPS SOUTH AND WEST THRU THU. MAY HAVE
TO LINGER POPS SW INTO THU NIGHT AS LOW LAYER BOUNDARY PIVOTS IN
WAKE OF AFOREMENTIONED SYSTEMS.

LATEST EXTENDED GUIDANCE MINIMIZES CHC PCPN AS BROAD SCALE UPPER
HIGH CIRCULATION AND MID LEVEL CAP STRENGTHENS...SO WL FOLLOW IN
LIKE MANNER WITH NEEDED EXTENDED MODIFICATIONS.

GUIDANCE IS GENERALLY IN SYNCH AND PERFORMING FAIRLY WELL...AND WITH
OVERALL PATTERN PERSISTENCE WL OFFER JUST MINOR TWEEKS.

.PAH...NONE.
DH

In the hours before

Special weather statement, Jul 18, 5:35 PM CDT, 1 hour 57 minutes before
KYZ001-002-MOZ100-109-110-112-114-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
535 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 535 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR CLINTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS ARE
CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH THE MISSOURI AND KENTUCKY STATE LINES
BY 6 PM CDT. PERSONS IN THE AFFECTED AREAS SHOULD BE ALERT FOR
FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
Special weather statement, Jul 18, 5:47 PM CDT, 1 hour 45 minutes before
KYZ001-MOZ109-110-114-182315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
547 PM CDT WED JUL 18 2001

...STRONG THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN KENTUCKY AND
   SOUTHEAST MISSOURI...

AT 545 PM CDT RADAR SHOWED AN AREA OF STRONG THUNDERSTORMS FROM
NEAR FULTON KENTUCKY TO POPLAR BLUFF MISSOURI. THESE STORMS
ARE CAPABLE OF PRODUCING FREQUENT DEADLY LIGHTNING...TORRENTIAL
DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THE LEADING
EDGE OF THIS AREA WILL REACH FROM NEAR UNION CITY TENNESSEE TO
THE MISSOURI ARKANSAS STATE LINE BY 615 PM CDT. PERSONS IN THE
AFFECTED AREAS SHOULD BE ALERT FOR FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
Local storm report, Jul 18, 5:52 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
552 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    CAPE GIRARDEAU            MO   1.00 INCH HAIL
07/18/01   CAPE GIRARDEAU                 REPORTED BY CHANNEL
                                          KFVS-12

0515 PM    MURRAY                    KY   WIND DAMAGE
07/18/01   CALLOWA2Y                       SEVERAL TREES DOWN
                                          THROUGHOUT CITY REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jul 18, 6:07 PM CDT, 1 hour 25 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-182330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT WED JUL 18 2001

...SEVERE THUNDERSTORM WATCH HAS EXPIRED...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT THIS AFTERNOON
ACROSS SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA
AND WESTERN KENTUCKY EXPIRED AT 6 PM CDT.

SHOWERS AND THUNDERSTORMS WILL CONTINU&E ACROSS THE AREA THIS EVENING.
THE MAIN THREAT FOR THUNDERSTORMS WILL BE OVER SOUTHEAST MISSOURI
THIS EVENING...WHERE AN ISOLATED SEVERE THUNDERSTORM OR TWO IS
POSSIBLE.

SHANKLIN
Local storm report, Jul 18, 6:17 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
617 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0528 PM    HICKMAN                   KY   WIND DAMAGE
07/18/01   FULTON                         TREE REPORTED DOWN ALONG
                                          UNION CITY HIGHWAY WITHIN
                                          CITY LIMITS REPORTED BY
                                          LAW ENFORCEMENT

0550 PM    CAYCE                     KY   WIND DAMAGE
07/18/01   FULTON                         TREES AND POWERLINES DOWN
                                          REPORTED B	Y LAW
                                          ENFORCEMENT AND COUNTY
                                          EOC
Local storm report, Jul 18, 6:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
621 PM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    CANTON                    KY   WIND DAMAGE
07/18/01   TRIGG                          TREE DOWN IN CANTON AT
                                          THE INTERSECTION OF HWY
                                          68 AND KY HWY 164
                                          REPORTED BY COOP
                                          OBSERVER

0455 PM    4E CANTON                 KY   WIND DAMAGE
07/18/01   TRIGG                          TREE DOWN REPORTED BY
                                          COOP OBSERVER

0455 PM    8E CANTON                 KY   WIND DAMAGE
07/18/01   TRIGG                          TREE DOWN REPORTED BY
                                          COOP OBSERVER

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:51 AM CDTFlash Flood WarningPAHAlexander3 hr
Jul 19, 3:07 PM CDTFlash Flood WarningPAHRipley3 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.